Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Great Falls, MT

June 22, 2005Lewis and Clark County, Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 22, 2005, 3:43 PM MDT for Lewis and Clark County, Meagher County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2005, 3:43 PM MDT (21:43 UTC)
Expired
Jun 22, 2005, 4:30 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 70 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:15 PM MDTHAIL 0.2542 Nw White Sulphur Spr, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 222144
SVRTFX
MTC049-059-222230-
/O.NEW.KTFX.SV.W.0032.050622T2143Z-050622T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 PM MDT WED JUN 22 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MEAGHER COUNTY IN CENTRAL MONTANA
  SOUTHEASTERN LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA

* UNTIL 430 PM MDT

* AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
  YORK TO 3 MILES NORTH OF CANYON FERRY DAM...MOVING NORTHEAST AT 35
  MPH.

* LOCATIONS IN THE WARNING INCLUDE CANYON FERRY DAM AND YORK.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THESE STORMS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4687 11181 4691 11176 4691 11156 4700 11154
      4700 11129 4700 11129 4695 11127 4676 11149
      4679 11158 4677 11163 4662 11165 4657 11170
      4683 11183

$$

THOMSON
1 follow-up statement
000 
WWUS55 KTFX 222209
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
407 PM MDT WED JUN 22 2005

MTC049-222217-
/O.CAN.KTFX.SV.W.0032.000000T0000Z-050622T2230Z/
LEWIS AND CLARK MT-
407 PM MDT WED JUN 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR LEWIS AND CLARK COUNTY IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF LEWIS AND 
CLARK COUNTY...SO THE WARNING HAS BEEN CANCELLED FOR THAT COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4692 11155 4700 11154 4700 11129 4695 11127
      4677 11149 4682 11152 4681 11160 4684 11164
      4688 11159 4691 11165

$$

MTC059-222230-
/O.CON.KTFX.SV.W.0032.000000T0000Z-050622T2230Z/
MEAGHER MT-
407 PM MDT WED JUN 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM MDT FOR
NORTHWESTERN MEAGHER COUNTY...

AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND WIND GUSTS TO 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE IN EXTREME NORTHWESTERN MEAGHER COUNTY...MOVING NORTHEAST AT 
35 MPH.

THE SEVERE THUNDERSTORMS WILL GENERALLY REMAIN OVER RURAL AREAS OF
NORTHWESTERN MEAGHER COUNTY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4692 11155 4700 11154 4700 11129 4695 11127
      4677 11149 4682 11152 4681 11160 4684 11164
      4688 11159 4691 11165

$$

THOMSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:28 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 22, 2:28 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
228 PM MDT WED JUN 22 2005

.DISCUSSION...

TONIGHT THROUGH FRIDAY...THE AIRMASS BEGINS THIS EVENING UNSTABLE
BUT GENERALLY BECOMES STABLE BY MIDNIGHT. WEAK RIDGING BEGINS TO
DEVELOP OVER THE AREA THURSDAY. MOST AREAS WILL REMAIN STABLE EXCEPT
NEAR GALLATIN COUNTY. TEMPS DROP FROM PREVIOUS HIGHS BY ABOUT 10
DEGREES AS THE AIRMASS COOLS BEHIND THE TROF. BY FRIDAY...FLOW ALOFT
SWITCHES TO THE SOUTHWEST AGAIN AHEAD OF A TROF MOVING ACROSS THE
PACIFIC NORTHWEST...AND THE AIRMASS WILL BE UNSTABLE OVER THE
CENTRAL AND SOUTHWEST ZONES. SEVERAL WEAK DISTURBANCES MOVE THROUGH
THE FLOW DURING THE DAY AND THIS COULD INCREASE THE CHANCE OF
AFTERNOON THUNDERSTORMS. ZELZER

FRIDAY NIGHT THROUGH MONDAY NIGHT...THE LONG WAVE PATTERN WILL
CONTINUE TO KEEP THE FORECAST AREA IN A SOUTHWESTERLY FLOW. MEDIUM
RANGE MODELS ARE SHOWING SOME DIFFERENCES WITH OVERALL AMPLITUDE.
THE GFS IS THE MOST AMPLIFIED WITH RESPECT TO A TROUGH OVER THE
WESTERN UNITED STATES. THE ECMWF IS LESS AMPLIFIED AND HAS SUPPORT
FROM THE CANADIAN. THE GFS HAS BEEN RATHER INCONSISTENT OVER THE
PAST FOUR RUNS WITH THE ECMWF SHOWING SLIGHTLY BETTER CONTINUITY.
THE LONG WAVE PATTERN WILL SUPPORT A RATHER AMPLIFIED TROUGH OVER
THE WESTERN UNITED STATES...BUT NOT TO THE EXTENT THE GFS IS
ADVERTISING. A CROSS BETWEEN THE ECMWF AND GFS SEEMS LIKE A GOOD FIT.

EARLY THIS WEEKEND...EMBEDDED SHORT WAVE ENERGY IN THE SOUTHWEST
FLOW WILL SUPPORT ISOLATED TO WIDELY SCATTERED CONVECTION. THE
COVERAGE OF CONVECTION WILL THEN INCREASE BY LATE THIS WEEKEND AND
EARLY NEXT WEEK AS THE PATTERN AMPLIFIES. POPS WERE THEREFORE SLOWLY
INCREASED THROUGH THE PERIOD. TEMPERATURES WILL NOT VARY ALL THAT
MUCH WITH MANY AREAS RIGHT AROUND NORMAL VALUES FOR LATE JUNE.
SCHAUMANN

TUESDAY THROUGH WEDNESDAY...MODELS IN FAIR AGREEMENT DURING THIS
PERIOD.  A SERIES OF WEAK DISTURBANCES IN A SOUTHWEST FLOW ALOFT
AFFECT THE CWA.  SOMEWHAT MOIST AND UNSTABLE AIR WITH THIS PATTERN
RESULT IN SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF
CWA.  TEMPERATURES WARM TO SEASONAL NORMALS BY WEDNESDAY.  EK

&&

.AVIATION...
UPDATED AT 1815Z

A SHORTWAVE TROUGH APPROACHING MONTANA FROM THE NORTHWEST WILL
INCREASE THE SOUTHWEST FLOW ALOFT OVER THE STATE. HOWEVER...SKIES
WILL REMAIN CLEAR THROUGH 21Z. ALONG WITH A DESTABILIZING
AIRMASS...MOISTURE BOTH AHEAD OF THE SHORTWAVE AND MOVING INTO
SOUTHWEST MONTANA FROM THE SOUTH WILL BRING AREAS OF MID LEVEL
CLOUDS TO THE AREA. A COLD FRONT FROM NORTHEAST THROUGH SOUTHWEST
MONTANA WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORMS DEVELOPMENT FROM
SOUTHWEST MONTANA INTO CENTRAL MONTANA...WITH BREEZY WESTERLY WINDS
PREVAILING WEST OF IT. STRONG WINDS WILL BE THE MAIN THREAT FROM THE
STORMS...DUE TO DRY LOWER LEVELS OF THE ATMOSPHERE. AS THE COLD
FRONT EXITS THE AREA AND THE AIRMASS STABILIZES AFTER 02Z...STORM
ACTIVITY AND WINDS WILL DECREASE. VFR CONDITIONS WILL PREVAIL
THROUGH 18Z THURSDAY.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  77  46  79 /  10   0  10  10
CTB  52  74  43  76 /  10   0  10  10
HLN  56  82  50  84 /  20   0  10  10
BZN  50  79  44  81 /  20  10  20  10
WEY  41  67  35  77 /  30  20  20  10
DLN  49  77  42  82 /  20  10  10  10
HVR  58  81  47  80 /  10   0  10   0
LWT  56  74  45  76 /  20  10  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 22, 5:52 AM MDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 AM MDT WED JUN 22 2005

MTZ008>015-044>055-231200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
552 AM MDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING. SOME STORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 22, 3:22 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
322 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             HELENA                  46.60N 112.02W
06/22/2005  0.50 INCH        LEWIS AND CLARK    MT   NWS EMPLOYEE

            HALF INCH HAIL AT THE HELENA AIRPORT.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:24 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera57 min
Jun 22, 4:17 PM MDTSevere Thunderstorm WarningTFXCascade58 min
Jun 22, 4:28 PM MDTTornado WarningTFXCascade, Meagher32 min
Jun 22, 5:16 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin59 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.